We report a case of retinal vascular occlusion in a patient with severe diabetic retinopathy after retrobulbar injection of lidocaine. Several features of the occlusion are of interest: 1) rapid onset and relatively rapid reversal temporally associated with intervention; 2) numerous areas of focal vascular constriction; 3) absence of retrobulbar hemorrhage or dilated optic nerve sheath on CT scan; and 4) recurrence of nonperfusion after a second injection into the inferior peribulbar space. This suggests that patients with severe vascular disease may suffer retinal vascular occlusion after retrobulbar injections in the absence of identifiable retrobulbar or intraoptic nerve sheath hemorrhage. Though the mechanism is uncertain, this unusual complication deserves consideration, since its early recognition could possibly be of benefit in the management of some patients.
|Original language||English (US)|
|Number of pages||3|
|State||Published - Dec 1988|
ASJC Scopus subject areas